Colorado, 2003

Hail in Colorado, August 27, 2003

August 27, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 1:23 PM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 1:23 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED AUG 27 2003

FORECAST CHALLENGES ARE POPS AND TEMPERATURES.

VISIBLE SATELLITE INDICATES SOME CU OVER THE CENTRAL PLAINS. LITTLE
VERTICAL EXTENT AND RADAR QUIET AT THIS TIME. THERE IS ENOUGH CAPE
AND INSTABILITY FOR -TSRA TO FORM BUT AT THE SURFACE THERE IS NO
SIGNIFICANT BOUNDARY YET. LATER THIS EVENING A TROUGH CURRENTLY IN
EASTERN WYOMING WILL MOVE INTO EASTERN COLORADO. A SHORTWAVE CAN BE
SEEN ON WATER VAPOR MOVING INTO WESTERN COLORADO/CENTRAL WYOMING.

FOR TONIGHT...A 700 MB TROUGH WILL BE NEAR EASTERN COLORADO ZONES.
THETAE CONVERGENCE ALONG WITH SOME UPWARD VERTICAL VELOCITIES NEAR
THIS TROUGH COULD SUPPORT A SLIGHT CHANCE OF -TSRA DURING THE
TONIGHT ACROSS EASTERN COLORADO ZONES AND EXTREME NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA ZONES. SURFACE TROUGH POSITION WILL BE KEY
FOR POPS ON THURSDAY. TROUGH SHOULD BE EAST OF THE FAR NORTHWEST
ZONES SO WILL GO NIL POPS THERE. SLIGHT CHANCE POPS SHOULD TAKE CARE
OF KIT CARSON AND CHEYENNE COLORADO ZONES WITH SCATTERED POPS OVER
RED WILLOW NEBRASKA COUNTY AND ALL OF KANSAS ZONES EXCEPT EXTREME
NORTHWEST. THURSDAY EVENING THE TROUGH SHOULD BE FAR ENOUGH EAST TO
CONFINE POPS TO THE SOUTHEAST ZONES. THE COOL CANADIAN SURFACE HIGH
BEGINS TO MOVE IN BEHIND THE TROUGH THURSDAY AFTERNOON AND BUILDS
INTO THE CENTRAL PLAINS THROUGH SATURDAY. GOOD UPSLOPE WILL PROVIDE
PLENTY OF CLOUDS TO LIMIT INSOLATION BOTH FRIDAY AND SATURDAY. THE
GFS HAS THE FORECAST AREA IN SOUTHWEST FLOW BUT DO NOT SEE ANY
DYNAMICS THAT WOULD PRODUCE PRECIPITATION WITH EXCEPTION OF UPSLOPE.
WEATHER SHOULD BE MAINLY CLOUDY AND COOL FRIDAY/FRIDAY NIGHT. A WEAK
SHORTWAVE EJECTS OUT OF THE UPPER TROUGH OVER WYOMING WHICH SHOULD
GIVE A CHANCE OF PRECIPITATION SATURDAY/SATURDAY NIGHT. 850
TEMPERATURES INDICATE THAT MAX TEMPERATURES SHOULD COOL INTO THE
MID 80S BY FRIDAY AND DOWN INTO THE MID 70S FOR SATURDAY.

DAYS 4-7...DIFFICULT TO KNOW HOW COOL TO GO FOR SUN. GRADUAL WARMING
TREND FOR REMAINDER OF PACKAGE AS COOL SURFACE HIGH MOVES EAST OF
THE FORECAST AREA ON MONDAY.  ONCE AGAIN WILL BE CAUTIOUS WHILE
MATCHING TO PREVIOUS DAY TEMPERATURES.  RIDGING ALOFT/SUBSIDENCE
WILL BRING DRY CONDITIONS SUNDAY. A WEAK SHORTWAVE IN NORTHWEST FLOW
WILL MOVE THROUGH BEFORE MAX HEATING ON MONDAY AND SHOULD NOT
PRODUCE MUCH MORE THAN SOME MID LEVEL CLOUDS. ON TUESDAY...SHORTWAVE
ENERGY IN NORTHWEST FLOW WILL PROVIDE A SLIGHT CHANCE FOR AFTEROON
AND EVENING -TSRA ACROSS THE FORECAST AREA. WEDNESDAY SHOULD BE DRY
AS A LARGE RIDGE AMPLIFIES JUST WEST OF THE ROCKIES. TEMPERATURES
WARM UP ABOUT 5-6 DEGREES MONDAY THROUGH WEDNESDAY.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 27, 9:01 AM MST, 10 hours 54 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE BOUNDARY AND UPPER LEVEL SHORTWAVE WILL BE MOVING
ACROSS THE HIGH PLAINS LATE THIS AFTERNOON AND TONIGHT. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO
AFTER 3 PM MDT...THEN MOVE THROUGH SOUTHWEST NEBRASKA AND WESTERN
KANSAS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...WIND
GUST UP TO 45 MILES AN HOUR AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FRONT AND UPPER LEVEL SHORTWAVE WILL BRING WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION THURSDAY INTO SATURDAY
MORNING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE. AFTER DRY CONDITIONS ON SUNDAY AND LABOR DAY...A SLIGHT
CHANCE OF THUNDERSTORMS IS EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/SMITH

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 27, 7:55 PM MST
Where
Yuma County, 1 mi W of Clarkville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -102.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367486.